Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The Faber polynomials for circular sectors

Authors: John P. Coleman and Russell A. Smith
Journal: Math. Comp. 49 (1987), 231-241, S1
MSC: Primary 30C30; Secondary 30E10, 65D20, 65E05
MathSciNet review: 890264
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Faber polynomials for a region of the complex plane, which are of interest as a basis for polynomial approximation of analytic functions, are determined by a conformal mapping of the complement of that region to the complement of the unit disc. We derive this conformal mapping for a circular sector $ \{ {z:\vert z\vert\; \leqslant 1,\;\vert\arg z\vert\; \leqslant \pi /\alpha } \}$, where $ \alpha > 1$, and obtain a recurrence relation for the coefficients of its Laurent expansion about the point at infinity. We discuss the computation of the coefficients of the Faber polynomials of degree 1 to 15, which are tabulated here for sectors of half-angle $ {5^ \circ }$, $ {10^\circ }$, $ {15^ \circ }$, $ {30^ \circ }$, $ {45^\circ }$, and $ {90^ \circ }$, and we give explicit expressions, in terms of $ \alpha $, for the polynomials of degree $ \leqslant 3$. The norms of Faber polynomials are tabulated and are compared with those of the Chebyshev polynomials for the same regions.

References [Enhancements On Off] (What's this?)

  • [1] J. P. Coleman, "Polynomial approximations in the complex plane," J. Comput. Appl. Math. (In press.)
  • [2] J. H. Curtiss, "Faber polynomials and Faber series," Amer. Math. Monthly, v. 78, 1971, pp. 577-596. MR 0293104 (45:2183)
  • [3] S. W. Ellacott, "Computation of Faber series with application to numerical polynomial approximation in the complex plane," Math. Comp., v. 40, 1983, pp. 575-587. MR 689474 (84e:65021)
  • [4] G. H. Elliott, The Construction of Chebyshev Approximations in the Complex Plane, Ph.D. Thesis, University of London, 1978.
  • [5] D. Gaier, Vorlesungen über Approximation im Komplexen, Birkhäuser, Basel, 1980. MR 604011 (82i:30055)
  • [6] K. O. Geddes & J. C. Mason, "Polynomial approximation by projection on the unit circle," SIAM J. Numer. Anal., v. 12, 1975, pp. 111-120. MR 0364977 (51:1230)
  • [7] U. Grothkopf & G. Opfer, "Complex Chebyshev polynomials on circular sectors with degree six or less," Math. Comp., v. 39, 1982, pp. 599-615. MR 669652 (84a:30070)
  • [8] H. Kober, Dictionary of Conformal Representations, Dover, New York, 1957. MR 0049326 (14:156d)
  • [9] J. N. Lyness & G. Sande, "Algorithm 413: Evaluation of normalized Taylor coefficients of an analytic function," Comm. ACM, v. 14, 1971, pp. 669-675.
  • [10] A. I. Markushevich, Theory of Functions of a Complex Variable, Chelsea, New York, 1977.
  • [11] Ch. Pommerenke, "Über die Faberschen Polynome schlichter Funktionen," Math. Z., v. 85, 1964, pp. 197-208. MR 0168772 (29:6028)
  • [12] V. I. Smirnov & N. A. Lebedev, Functions of a Complex Variable, Constructive Theory, Iliffe, London, 1968. MR 0229803 (37:5369)
  • [13] J. L. Walsh, Interpolation and Approximation by Rational Functions in the Complex Domain, 5th ed., Amer. Math. Soc. Colloq. Publ., Vol. 20, 1969. MR 0218588 (36:1672b)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 30C30, 30E10, 65D20, 65E05

Retrieve articles in all journals with MSC: 30C30, 30E10, 65D20, 65E05

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society